It is very common for the elderly, due to physiological changes or to the presence of disease, to take multiple medications for long periods of time in order to improve their quality of life. This is especially common in old people´s homes, where 80% present chronic disorders such as diabetes, hypertension, arthritis, heart failure, as well as chronic and acute respiratory diseases. In fact, 36% of the elderly present more than 3 chronic disorders. For this reason, the possibility for drug-nutrient interaction is quite present.
Drug-nutrient interaction (DNI) is the modification of the effects of pharmaceutical drugs due to a certain food and/or the assimilation disturbance of nutrients or the nutritional state due to the effect of the medication.
The DNI that can have a significant clinical importance are those implicated in:
- Drugs with a short therapeutic range, where high concentrations in plasma is toxic while low levels do not have any therapeutic benefit. Examples are:
- Acenocoumarol: anticoagulant, which is an antagonist of vitamin K.
- Digoxin: used for alterations in cardiac frequency (arrhythmia)-
- Cyclosporine: used together with other drugs after an organ transplant (kidney, liver, heart) or to treat rheumatoid arthritis.
- Aminoglycosides: antibiotics that inhibit bacterial growth.
- Oral antidiabetics/hypoglycemics: heterogeneous group of drugs that decreases glycemia levels after oral administration, by activating pancreatic and/or extrapancreatic mechanisms.
- Drugs that must be constantly present at a certain concentration in plasma to exert its effect. These include certain antibiotics used to treat infections.
These types of interactions are more relevant in the elderly population, as many chronically consume medications during prolonged periods of time. Another important factor to consider is the poly-drug use. On average, the elderly take 4-8 medications per day. Due to this reason, there is a high risk for nutritional imbalance in this population.
According to several studies, the groups of drugs implicated in DNI are:
- Pharmaceutical drugs used for cardiovascular disease: these include those that block calcium channels, beta-blockers, diuretics, angiotensin-converting enzyme inhibitors (ACEI) and digoxin.
- Analgesics: acetyl-salicylic acid and non-steroid anti-inflammatory drugs.
- Others: benzodiazepines, hypnotics, anti-depressants, anti-psychotics and anti-parkinsonians.
The elderly represent a population of risk in terms of adverse reactions towards pharmaceutical drugs as well as interactions between drugs and nutrients. The coexistence of several factors determine the importance and relevance of the clinical consequences of these interactions.
Recommendations to patients and caretakers:
- Take only the drugs prescribed by the doctor.
- Read carefully the instructions, with special attention to the possible secondary effects and their symptoms.
- Follow a detailed plan of the medication, specifying dosage, duration of the treatment and hours of administrations. This can avoid duplicity and possible pharmaceutical interactions.
- If any anomaly appears during the treatment, stop taking the medication and visit the doctor as soon as possible.
- In individuals that are poly-medicated, it is recommended to use a pill dispenser for organizational purposes, and thus avoid possible confusions.
- The patient and caretaker must be completely aware of the treatment, to improve its adhesion.
- Always visit the same drug store; they can be of enormous help as the pharmacist knows the patient´s medical history. In this manner, it is easier to correctly follow the prescribed treatment, avoiding duplicities and medical interactions, as well as adapting the general guidelines of the specific disease.
- Ask for help to the doctor to study the possibility of simplifying the treatment, such as changing the medication to those with a higher dosage to decrease the number of intakes per day, whenever possible.